Alert archive / Washington / Winter Storm Watches in 2021
Winter Storm Watch 8, NWS Spokane, WA
NWS Spokane, WA issued this winter storm watch at Dec 17, 2021, 3:22 AM PST for Chelan County, Washington. It took effect at Dec 17, 2021, 10:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 17, 2021, 3:22 AM PST (11:22 UTC)
- In effect from
- Dec 17, 2021, 10:00 PM PST
- Expired
- Dec 17, 2021, 1:53 PM PST
- In force
- Issued by
- NWS Spokane, WA
County Chelan County, WA
The radar
The Seattle radar (KATX), 144 km from the middle of the area, began a volume at 11:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 00:00Z, 11.4 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
005 WWUS46 KOTX 171122 WSWOTX URGENT - WINTER WEATHER MESSAGE National Weather Service Spokane WA 322 AM PST Fri Dec 17 2021 ...HEAVY SNOW POSSIBLE FRIDAY NIGHT THROUGH SUNDAY MORNING... .A winter storm will spread snow into the Cascades Friday night with snow becoming heavy Saturday morning through Saturday night. Travel will be difficult over Stevens Pass with this winter storm. Snow is expected to decrease by late Sunday morning. WAZ048-180000- /O.NEW.KOTX.WS.A.0008.211218T0600Z-211219T1800Z/ Western Chelan County- Including the cities of Holden Village and Stevens Pass 322 AM PST Fri Dec 17 2021 ...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY MORNING... * WHAT...Heavy snow possible. Total snow accumulations between 15 and 25 inches possible. * WHERE...Holden Village and Stevens Pass. * WHEN...From this evening through Sunday morning. * IMPACTS...Travel could be very difficult to impossible. * ADDITIONAL DETAILS...Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. Persons should consider delaying all travel. If travel is absolutely necessary, drive with extreme caution. Consider taking a winter storm kit along with you, including such items as tire chains, booster cables, flashlight, shovel, blankets and extra clothing. Also take water, a first aid kit, and anything else that would help you survive in case you become stranded. && $$ VMT
1 follow-up statement
824 WWUS46 KOTX 172153 WSWOTX URGENT - WINTER WEATHER MESSAGE National Weather Service Spokane WA 153 PM PST Fri Dec 17 2021 ...HEAVY SNOW POSSIBLE TONIGHT THROUGH THE WEEKEND FOR THE INLAND NORTHWEST... .A winter storm will spread snow into the Cascades Friday night with snow becoming heavy Saturday morning through Saturday night. Travel will be difficult over Stevens Pass with this winter storm. Snow is expected to decrease by late Sunday morning. Snow will spread east impacting eastern Washington and northern Idaho including the Spokane to Coeur d'Alene metro areas. Heavy snow will persist in the Idaho Panhandle mountains into early next week. WAZ048-181515- /O.UPG.KOTX.WS.A.0008.211218T0600Z-211219T1800Z/ /O.NEW.KOTX.WS.W.0013.211218T0600Z-211219T1200Z/ Western Chelan County- Including the cities of Holden Village and Stevens Pass 153 PM PST Fri Dec 17 2021 ...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4 AM PST SUNDAY... * WHAT...Heavy snow possible. Total snow accumulations between 15 and 25 inches possible. * WHERE...Holden Village and Stevens Pass. * WHEN...From 10 PM this evening to 4 AM PST Sunday. * IMPACTS...Travel could be very difficult to impossible. * ADDITIONAL DETAILS...Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ002-WAZ036-181515- /O.NEW.KOTX.WW.Y.0043.211218T0900Z-211219T0200Z/ Coeur d'Alene Area-Spokane Area- Including the cities of Rockford, Spokane Valley, Worley, Coeur d'Alene, Cheney, Fairfield, Hayden, Post Falls, Airway Heights, Downtown Spokane, and Davenport 153 PM PST Fri Dec 17 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 6 PM PST SATURDAY... * WHAT...Snow expected. Total snow accumulations 1 to 4 inches. * WHERE...Rockford, Spokane Valley, Worley, Coeur d'Alene, Cheney, Fairfield, Hayden, Post Falls, Airway Heights, Downtown Spokane, and Davenport. * WHEN...From 1 AM to 6 PM PST Saturday. * IMPACTS...Plan on slippery road conditions. Additional snow on roadways may cause difficult driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ001-181515- /O.NEW.KOTX.WS.A.0009.211219T0000Z-211219T1200Z/ Northern Panhandle- Including the cities of Eastport, Sandpoint, Bonners Ferry, Athol, Schweitzer Mountain Road, and Priest River 153 PM PST Fri Dec 17 2021 ...WINTER STORM WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE SATURDAY NIGHT... * WHAT...Heavy snow possible. Total snow accumulations between 4 and 8 inches in the valleys and 12 to 18 inches in the mountains possible. Winds could gust as high as 35 mph. * WHERE...Eastport, Sandpoint, Bonners Ferry, Athol, Schweitzer Mountain Road, and Priest River. * WHEN...From Saturday afternoon through late Saturday night. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ IDZ003-004-WAZ031-181515- /O.NEW.KOTX.WS.A.0009.211219T1200Z-211221T0600Z/ Idaho Palouse-Central Panhandle Mountains-Northeast Blue Mountains- Including the cities of Potlatch, Dobson Pass, Plummer, Wallace, Fourth Of July Pass, Anatone, Moscow, Osburn, Peola, Genesee, Mountain Road, Kellogg, St. Maries, Cloverland Road, Fernwood, Lookout Pass, Mullan, and Pinehurst 153 PM PST Fri Dec 17 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH MONDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations between 3 and 10 inches in the Silver Valley and 8 to 12 inches in the central Idaho mountains. For the Idaho Palouse 4 to 8 inches are possible. For the northeast Blue mountains 5 to 10 inches. * WHERE...Potlatch, Dobson Pass, Plummer, Wallace, Fourth Of July Pass, Anatone, Moscow, Osburn, Peola, Genesee, Mountain Road, Kellogg, St. Maries, Cloverland Road, Fernwood, Lookout Pass, Mullan, and Pinehurst. * WHEN...From late Saturday night through Monday evening. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the Monday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ OTX
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this winter storm watch went out at Dec 16, 9:11 PM PST, 6 hours 11 minutes earlier.
Area forecast discussion, Dec 16, 9:11 PM PST, 6 hours 11 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
911 PM PST Thu Dec 16 2021
.SYNOPSIS...
Chilly temperatures and light snow accumulations this afternoon
and evening will produce winter driving conditions across the
Idaho Panhandle and eastern third of Washington for the evening
commute. Friday will be cold with many areas topping out in the
20s. Heavy snow is expected over the Cascades on Saturday with the
potential for light to moderate accumulations for lowland
communities in counties along the Canadian border.
&&
.DISCUSSION...
Tonight: Bands of light snow will translate to the south and east
late this afternoon into the evening. Within an hour or two of
sunset, snow should be ending in the Spokane/Coeur d'Alene area as
the cold upper trough descending from British Columbia dives into
the southern Idaho Panhandle and southwest Montana. The Craigmont
and Winchester was added to the Winter Weather Advisory with the
expectation of 1 to 3 inches of accumulation this evening mainly
above 3000 feet. We have been keeping a close eye on air and road
temperatures this afternoon. The majority of the Idaho Panhandle
and the eastern third of Washington have held onto temps below
freezing this afternoon. For untreated roads that have become wet
or slushy this afternoon, a refreeze as the sun sets has the
potential to contribute to very slick conditions just in time for
the evening commute.
Clearing skies overnight will promote strong radiational cooling
and some of the coldest temperatures of the season, thus far.
Overnight lows in the teens will be common as far south as the
Columbia Basin, Palouse, and central Idaho Panhandle. Some of our
sheltered valley locations around Colville, Priest Lake, Republic,
and Winthrop will have a good shot of dipping into the single
digits.
Friday: Cold high pressure will briefly build over the Pacific
Northwest Friday leading to a dry day and some sunshine...at least
in the morning. Despite a good chance of sun early in the day,
afternoon temperatures are only expected to rebound into the mid
20s to mid 30s with the warmest spots in the Clearwater valley and
along the Snake River.
Saturday: The arrival of a moist frontal system early Saturday
will deliver our next round of heavy snow to the Cascades. From
early Saturday morning through late Saturday night, 1 to 2 feet of
snow is a good bet for the crest of the north Cascades including
Stevens Pass. For the majority of the day Saturday, an ensemble
based precipitation forecast focuses the majority of precipitation
over the East Slopes of the Cascades and counties bordering the
Canadian border. By the evening and overnight, the ensemble
forecast pushes the precipitation axis into the Idaho Panhandle as
the front slowly migrates southward. Keep in mind, there are
solutions that fall outside the ensemble average with some members
pushing the front south faster while others stall this front over
northeast Washington into Sunday. Needless to say, confidence in
snow amounts is not high at this time. This forecast has 4 inches
in the Methow Valley with 3 to 6 inches for the lowlands of
Stevens, Pend Oreille, Bonner and Boundary counties. If the front
stalls, snow accumulations Saturday into Sunday could be well
above these amounts and several feet in the mountains. A faster
frontal passage could mean lesser amounts. /GKoch
Sunday through Thursday: Longwave trough will remain offshore in
some shape or form through the extended period. It will send
pieces of energy/shortwaves from the southwest into our region
providing periods of snow throughout the week. The GFS and ECMWF
deterministic solutions show a boundary setting up and stalling
across the ID Panhandle into the Spokane and Palouse on Sunday.
Their ensembles are hinting at this as well. Meanwhile NAM doesn't
show anything. Have increased the chance of precipitation across
this area. Snow amounts could be tricky. It seems the NBM has been
trending a bit warmer over the last 2 days, and with temps in the
afternoon reaching the mid to upper 30s, it may be more difficult
to accumulate snow. Thereafter temperatures cool a couple of
degrees, but we will still be about 1-5 degrees above average for
this time of the year. Highs will be in the low to mid 30s with
lows in the 20s with maybe some teens across northern WA/ID by
next Friday. /Nisbet
&&
.AVIATION...
06Z TAFS: This quick moving upper trough has moved most out of the
region and brought dry and cold air behind it. Ceilings have began
to rise with visibilities improving at TAF sites. The last of the
passing snow should be out of the region by around 08Z, but
should no longer be impacting TAF sites by 06Z. Light winds, with
clearing skies, will continue into tomorrow. We will see more
cloud cover as the approaching front arrives early Saturday. JS
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 13 27 22 36 31 37 / 10 0 20 60 70 50
Coeur d'Alene 12 27 22 37 31 38 / 10 0 10 80 70 60
Pullman 16 29 24 35 31 35 / 30 0 0 50 60 60
Lewiston 25 34 27 41 35 41 / 40 0 0 20 40 30
Colville 9 26 18 32 26 37 / 0 0 20 80 70 30
Sandpoint 13 24 19 33 31 36 / 10 0 20 90 90 60
Kellogg 12 27 19 35 31 37 / 60 0 10 70 80 70
Moses Lake 18 32 24 36 27 38 / 0 0 10 20 20 20
Wenatchee 21 29 23 32 26 36 / 0 0 20 30 30 20
Omak 14 28 20 33 24 37 / 0 0 20 60 40 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until midnight PST tonight for Lewis and
Southern Nez Perce Counties.
WA...None.
&&Hazardous weather outlook, Dec 16, 5:14 AM PST, 22 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 514 AM PST Thu Dec 16 2021 WAZ031-032-034-035-038-041-043-044-047>049-171315- Northeast Blue Mountains-Lower Garfield and Asotin Counties- Moses Lake Area-Upper Columbia Basin-Okanogan Highlands- Wenatchee Area-Okanogan Valley-Waterville Plateau- Central Chelan County-Western Chelan County- Western Okanogan County- 514 AM PST Thu Dec 16 2021 This Hazardous Weather Outlook is for portions of Central Washington...East Central Washington...North Central Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Another round of snow is expected this weekend and possibly bringing widespread snow impacts to the Inland Northwest. IDZ001>004-026-027-WAZ033-036-037-171315- Northern Panhandle-Coeur d'Alene Area-Idaho Palouse- Central Panhandle Mountains-Lewiston Area- Lewis and Southern Nez Perce Counties-Washington Palouse- Spokane Area-Northeast Mountains- 514 AM PST Thu Dec 16 2021 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT Snow showers through the afternoon expected to bring accumulations of one to two inches. Slick conditions on area roadways expected. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Another round of snow is expected this weekend and possibly bringing widespread snow impacts to the Inland Northwest.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 1:53 PM PST | Winter Storm Watch | OTX | Asotin, Garfield, Pend Oreille, Spokane, Stevens | 13 hr |
| Dec 17, 1:53 PM PST | Winter Storm Warning | OTX | Chelan, Pend Oreille, Spokane, Stevens | 48 hr |
| Dec 17, 1:53 PM PST | Winter Weather Advisory | OTX | Asotin, Chelan, Douglas, Ferry, Garfield, Lincoln and 3 more | 3 days |
Nearby
Winter Storm Watches in Washington, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.